Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX

April 24, 2019Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 24, 2019, 12:00 AM CDT for Reagan County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2019, 12:00 AM CDT (05:00 UTC)
Expired
Apr 24, 2019, 1:00 AM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 95 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 10:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS54 KMAF 240500
SVRMAF
TXC383-240600-
/O.NEW.KMAF.SV.W.0053.190424T0500Z-190424T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1200 AM CDT Wed Apr 24 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southern Reagan County in western Texas...

* Until 100 AM CDT.

* At 1200 AM CDT, a severe thunderstorm was located 12 miles west of
  Reagan County Airport, or 13 miles west of Big Lake, moving east at
  30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Big Lake, Reagan County Airport and Best. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3108 10138 3113 10177 3132 10177 3150 10127
      3108 10128
TIME...MOT...LOC 0500Z 270DEG 25KT 3122 10168 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

10
2 follow-up statements
578 
WWUS54 KMAF 240516
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1216 AM CDT Wed Apr 24 2019

TXC383-240600-
/O.CON.KMAF.SV.W.0053.000000T0000Z-190424T0600Z/
Reagan TX-
1216 AM CDT Wed Apr 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN REAGAN COUNTY...

At 1216 AM CDT, a severe thunderstorm was located near Reagan County
Airport, or near Big Lake, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Big Lake, Reagan County Airport and Best. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3108 10138 3113 10177 3132 10177 3150 10127
      3108 10128
TIME...MOT...LOC 0516Z 273DEG 25KT 3119 10155 

HAIL...1.00IN
WIND...<50MPH
 
$$

10
358 
WWUS54 KMAF 240545
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1245 AM CDT Wed Apr 24 2019

TXC383-240600-
/O.CON.KMAF.SV.W.0053.000000T0000Z-190424T0600Z/
Reagan TX-
1245 AM CDT Wed Apr 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN REAGAN COUNTY...

At 1244 AM CDT, a severe thunderstorm was located 8 miles southeast
of Big Lake, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Big Lake, Reagan County Airport and Best. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3108 10138 3113 10177 3117 10177 3144 10127
      3108 10128
TIME...MOT...LOC 0544Z 275DEG 25KT 3113 10134 

HAIL...1.00IN
WIND...<50MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:10 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 23, 6:10 PM CDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Tue Apr 23 2019

.UPDATE...

In addition to severe thunderstorm watch 95 valid until 11 pm CDT,
severe thunderstorm watch 96 is also valid until 11 pm CDT /10 pm
MDT/. No changes to public-facing products needed.

&&

.DISCUSSION...

Please see the 24//00Z aviation discussion below.

&&

.AVIATION...

Through 06Z, look for scattered thunderstorms across the Permian
Basin, the Trans Pecos, Davis Mountains, and Big Bend regions of
west Texas. Erratic wind shifts and wind gusts up near 35 knots
and IFR visibilities in thunderstorm cores are likely along with
large hail from the strongest storms. KMAF, KPEQ, and KINK are
likely to see the bulk of the thunderstorm activity this evening.
After 06Z, expect widespread MVFR conditions in TSRA across most
terminals with these conditions to persist through sunrise. A
gradual decrease in rain and thunderstorms will then commence from
west to east.

&&

.PREV DISCUSSION... /issued 250 PM CDT Tue Apr 23 2019/

DISCUSSION...

  *  Severe thunderstorm watch 95 in effect until 1100 pm for the
     eastern Permian Basin and the lower Trans Pecos.
  *  Locally heavy rainfall possible across the eastern Permian
     Basin overnight.
  *  Lingering thunderstorms Wednesday, clearing from west to east
     during the afternoon.
  *  Warmer going into the weekend.
  *  Rain chances increasing early next week?

A quasi-stationary boundary is apparent on satellite imagery
extending from roughly Garden City east to just south of Midland,
and from there south through McCamey, eventually reaching the Rio
Grande in the eastern reaches of Big Bend National Park. The
boundary is somewhat diffuse on its northeastern reaches as
insolation acts frontolytically. Fairly decent shear and
unidirectional hodographs along and south of the boundary would
favor splitting storms, with each daughter cell having the
potential to produce large hail with wind as a secondary threat.
Despite the presence of a baroclinic boundary, the surface wind
field, a lack of directional wind shear, and expected storm
motions do not appear to favor tornadogenic storms at this time.

Rain chances continue to look favorable across much of west Texas
and southeastern New Mexico tonight, with the best chances of
locally heavy rainfall expected across the eastern Permian Basin.
An upper low will then progress over the CWA Wednesday, and again
numerous to widespread thunderstorms look to be a good bet beneath
the cold core of aforementioned upper low.

After the low progresses off to the east Wednesday evening,
clearing and warmer conditions will ensue. Look for widespread
upper 80s to mid 90s returning this weekend with readings topping
the century mark along the Rio Grande valley. Models diverge a
bit in their solutions early next week, so we've kept with an
ensemble mean approach and have introduced low order PoPs across
mainly the northern Permian Basin Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  64  50  80 /  80  70  20   0
Carlsbad                       51  71  50  84 /  60  50   0   0
Dryden                         61  74  55  85 /  80  70  10   0
Fort Stockton                  54  65  51  81 /  80  80  10   0
Guadalupe Pass                 48  63  52  77 /  70  60   0   0
Hobbs                          48  66  47  81 /  60  50  10   0
Marfa                          46  63  41  79 /  80  80   0   0
Midland Intl Airport           52  65  51  82 /  80  80  20   0
Odessa                         51  65  51  81 /  80  80  20   0
Wink                           51  67  48  83 /  80  70  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/70/49
Hazardous weather outlook, Apr 23, 1:57 PM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Tue Apr 23 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Tue Apr 23 2019 /1257 PM MDT Tue Apr 23 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms tonight across the
entire area. Large hail and damaging winds will be the main threats.
Heavy rain in any storms will also create a localized flash flood
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rain Wednesday will continue a localized flash flood threat
mainly south of I-10.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 23, 8:22 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
822 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MIDLAND                 32.00N 102.08W
04/23/2019  E2.50 INCH       MIDLAND            TX   PUBLIC

            TENNIS BALL SIZE HAIL IN LEGENDS PARK. REPORT RELAYED BY
            LOCAL MEDIA VIA TWITTER

&&

JULIE.PHILLIPSON
Local storm report, Apr 23, 8:26 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
826 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             MIDLAND                 32.00N 102.08W
04/23/2019  M2.50 INCH       MIDLAND            TX   NWS EMPLOYEE

            2.25 INCH DIAMETER HAIL NEAR ANDREWS HWY AND LOOP 250 IN
            NW MIDLAND

&&

JULIE.PHILLIPSON
Local storm report, Apr 23, 8:33 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
833 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             TOYAH                   31.32N 103.79W
04/23/2019  E1.75 INCH       REEVES             TX   LAW ENFORCEMENT

&&

JULIE.PHILLIPSON
Local storm report, Apr 23, 9:34 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
934 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             COYANOSA                31.24N 103.07W
04/23/2019  E1.75 INCH       PECOS              TX   PUBLIC

            AT THE COYANOSA RV PARK.

&&

MATT.SALERNO
Local storm report, Apr 23, 10:19 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1019 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             IMPERIAL                31.27N 102.69W
04/23/2019  E1.00 INCH       PECOS              TX   PUBLIC

&&

MATT.SALERNO
Local storm report, Apr 23, 11:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1142 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             RANKIN                  31.23N 101.94W
04/23/2019  E1.00 INCH       UPTON              TX   LAW ENFORCEMENT

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningMAFMartin, Midland27 min
Apr 23, 7:09 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Apr 23, 7:12 PM CDTSevere Thunderstorm WarningMAFMidland37 min
Apr 23, 7:18 PM CDTSpecial Weather StatementMAFScurry42 min
Apr 23, 7:20 PM CDTSpecial Weather StatementMAFCulberson25 min
Apr 23, 7:23 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Apr 23, 7:47 PM CDTSpecial Weather StatementMAFEctor58 min
Apr 23, 7:51 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Apr 23, 7:57 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves63 min
Apr 23, 8:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton, Ward44 min
Apr 23, 8:04 PM CDTSpecial Weather StatementMAFGlasscock41 min
Apr 23, 8:16 PM CDTFlash Flood WarningMAFAndrews, Ector3 hr
Apr 23, 8:21 PM CDTSevere Thunderstorm WarningMAFGlasscock54 min
Apr 23, 8:33 PM CDTTornado WarningMAFGlasscock27 min
Apr 23, 8:50 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Loving, Pecos, Reeves, Ward and 1 more55 min
Apr 23, 8:54 PM CDTSevere Thunderstorm WarningMAFGlasscock15 min
Apr 23, 9:05 PM CDTFlash Flood WarningMAFCrane, Ector, Glasscock, Howard, Midland, Pecos and 3 more3 hr
Apr 23, 9:43 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton, Ward62 min
Apr 23, 10:29 PM CDTTornado WarningMAFCrane, Upton31 min
Apr 23, 10:36 PM CDTSevere Thunderstorm WarningMAFBrewster31 min
Apr 23, 10:54 PM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
Apr 23, 11:06 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Apr 23, 11:19 PM CDTSevere Thunderstorm WarningMAFBrewster30 min
Apr 24, 1:00 AM CDTSpecial Weather StatementMAF30 min
Apr 24, 5:15 AM CDTSpecial Weather StatementMAFJeff Davis45 min
Apr 24, 5:59 AM CDTSpecial Weather StatementMAF31 min
Apr 24, 6:18 AM CDTSpecial Weather StatementMAFCrockett27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.